Idaho, 2006

Hail in Idaho, August 16, 2006

August 16, 2006 · NWS MSO · 1 event in 1 county or zone

Thunderstorms brought large hail to Idaho County with a report of large hail breaking a vehicle's windshield along Highway 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Thunderstorms brought large hail to Idaho County with a report of large hail breaking a vehicle's windshield along Highway 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 16, 1:32 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MDT WED AUG 16 2006

.SHORT TERM...TONIGHT AND THURSDAY...A MOIST UPPER LOW WILL MOVE
ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA TONIGHT AND
THURSDAY. GFS MODEL TRACK LOOKS VERY REASONABLE. AHEAD OF THIS
SYSTEM THE ATMOSPHERE WILL BE VERY UNSTABLE THIS EVENING WITH A
FEW STRONG TO SEVERE STORMS. ALSO...PRECIPITATION IS EXPECTED TO
REMAIN LIGHTER WITH THUNDERSTORMS WEST OF GRANGEVILLE AND THUS A
HIGHER RISK OF FIRE STARTS WITH LIGHTNING. SEE GTFRFWMSO FOR RED
FLAG WARNING DETAILS. THE OVERALL ENERGY...MOISTURE...AND TRACK OF
THE UPPER LOW PRESSURE SYSTEM STRONGLY FAVORS AN AREA OF MODERATE
TO HEAVY PRECIPITATION MAINLY WEST CENTRAL MONTANA. HARD TO PIN
POINT UNTIL EVERYTHING COMES IN LINE...BUT BELIEVE THE HEAVIEST
PRECIPITATION WILL OVER THE EASTERN CLEARWATERS...BITTERROOTS...
MISSOULA/BITTERROOT VALLEY...MISSION VALLEY AND SEELEY
LAKE...BLACKFOOT REGIONS. ISOLATED AREAS UP TO ONE INCH OF RAIN IS
LIKELY WITH WIDESPREAD 0.25 TO 0.50. EVEN GREATER AMOUNTS POSSIBLE
IN ISOLATED AREAS.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...THE LOW PRESSURE TROUGH IS
EXPECTED TO SLOWLY MOVE EAST OVER THE GREAT DIVIDE BEGINNING THURSDAY
NIGHT. RESIDUAL SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
GREAT DIVIDE OVERNIGHT THURSDAY...WITH CLEARING OVER CENTRAL IDAHO
AND WESTERN MONTANA BEGINNING THEN. WITH HIGH PRESSURE BUILDING IN
BEHIND THE TROUGH FRIDAY...SKIES ARE EXPECTED TO CLEAR AND
TEMPERATURES SHOULD WARM. THIS TREND IS EXPECTED TO CONTINUE
THROUGH EARLY NEXT WEEK.. MODEL SOLUTIONS DIVERGE BEGINNING
TUESDAY. FOR TUESDAY AND WEDNESDAY...TRENDED FORECAST TOWARD
CLIMATOLOGY.

&&

.AVIATION...A VERY UNSTABLE ATMOSPHERE WILL SUPPORT SCATTERED
THUNDERSTORMS WITH A FEW STORMS SEVERE THIS EVENING. AN UPPER LOW
PRESSURE SYSTEM IS EXPECTED TO PRODUCE WIDESPREAD SHOWERS MUCH OF
NORTHCENTRAL IDAHO AND WESTERN MONTANA TONIGHT AND THURSDAY. AS
THIS OCCURS THE ATMOSPHERE WILL SLOWLY SATURATE WITH MOISTURE AND
INCREASING MOUNTAIN OBSCURATIONS OBSERVED. SEE APPROPRIATE TAFS
AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...RED FLAG WARNING UNTIL 10 PM WEDNESDAY FOR NORTHERN CLEARWATER
     MOUNTAINS...OROFINO/GRANGEVILLE REGION...LOWER HELLS
     CANYON/SALMON RIVER REGION.

     RED FLAG WARNING UNTIL MIDNIGHT THURSDAY FOR WESTERN LEMHI
     COUNTY...EASTERN LEMHI COUNTY.

&&

SHORT TERM...BAUCK
LONG TERM...STEGEMILLER/SMITH
AVIATION...BAUCK
Hazardous weather outlook, Aug 16, 1:18 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT WED AUG 16 2006

IDZ005>010-MTZ001>007-043-170830-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
118 PM PDT WED AUG 16 2006 /218 PM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AND
TONIGHT AS A TROUGH OF LOW PRESSURE MOVES TOWARD THE AREA. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. PLEASE SEE GTFWCNMSO
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 8:00 AM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
900 AM MDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     TROY                    48.46N 115.89W
08/10/2006                   LINCOLN            MT   LAW ENFORCEMENT

            *** 1 INJ *** A TREE BLEW OVER AND KNOCKED A MAN OFF A
            LADDER WHILE HE WAS DOING CONSTRUCTION WORK ON HIS HOME.
            HE WAS TAKEN TO THE HOSPITAL WITH MINOR INJURIES.

0522 PM     TSTM WND DMG     ELK RIVER               46.78N 116.18W
08/10/2006                   CLEARWATER         ID   COUNTY OFFICIAL

            SEVERAL LARGE TREES BLOWN DOWN IN ELK RIVER. WIND GUSTS
            ESTIMATED TO BE AT LEAST 60 MPH BY THE CITY CLERK.

0743 PM     TSTM WND DMG     1 E SUPERIOR            47.19N 114.87W
08/10/2006                   MINERAL            MT   LAW ENFORCEMENT

            TWO TREES FELL ONTO A HOUSE A MILE EAST OF SUPERIOR.

0809 PM     NON-TSTM WND DMG 2 W ALBERTON            47.00N 114.52W
08/10/2006                   MINERAL            MT   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN ON THE INTERSTATE. WINDS
            ESTIMATED AT 60 MPH BETWEEN MILEPOSTS 73 AND 75. .

0809 PM     TSTM WND DMG     2 W ALBERTON            47.00N 114.52W
08/10/2006                   MINERAL            MT   LAW ENFORCEMENT

            MINERAL COUNTY DISPATCH REPORTED A TREE DOWN OVER I-90
            BETWEEN MILE MARKER 73 AND 75.

0820 PM     HAIL             DIXON                   47.32N 114.31W
08/10/2006  E0.75 INCH       SANDERS            MT   TRAINED SPOTTER

            ESTIMATED 3/4 INCH HAIL AND WIND GUSTS TO 60 MPH
            REPORTED. SEVERAL LARGE TREES BLOWN DOWN IN DIXON.

0843 PM     TSTM WND DMG     1 E RONAN               47.53N 114.08W
08/10/2006                   LAKE               MT   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS BLOWN DOWN ON POWERLINES. POWER
            OUT TO NUMEROUS BUSINESSES AND RESIDENCES.

0845 PM     HAIL             6 SE FRENCHTOWN         46.95N 114.14W
08/10/2006  M0.50 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

SMITH
Local storm report, Aug 16, 12:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
156 PM MDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             4 WNW ANACONDA          46.15N 113.02W
08/16/2006  E0.88 INCH       DEER LODGE         MT   TRAINED SPOTTER

            NICKEL SIZED HAIL AND HEAVY RAIN

&&

FOSTER

The radar

The Missoula radar (KMSX), 183 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Idaho

When
August 16, 2:00 PM MST
Where
Idaho County, 8 mi W of Elk City
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
45.833, -115.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525456.